Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 29, 2002, 3:42 PM MDT for Laramie County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2002, 3:42 PM MDT (21:42 UTC)
- Expired
- Aug 29, 2002, 4:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS55 KCYS 292142 SVRCYS WYC021-292215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 341 PM MDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 415 PM MDT * AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL LARAMIE COUNTY ABOUT 14 MILES NORTHEAST OF CHEYENNE...MOVING NORTH AT 15 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR SOUTHEAST WYOMING. LAT...LON 4157 10474 4129 10477 4137 10426 4156 10427 && RE WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:10 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 29, 2:10 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT THU AUG 29 2002 WV IMAGERY SHOWING S/WV TROF FROM SOUTH CENTRAL WY-NORTH CENTRAL CO...WITH SECOND TROF FURTHER WEST OVER UT-SW WY. 18Z META DEPICTS BOTH OF THESE FEATURES FAIRLY WELL...SHOWING BOTH TROFS EVENTUALLY MOVING E-NE INTO ERN WY/SW NE BY LATER THIS EVENING. EVERYTHING IN PLACE FOR DECENT COVERAGE OF SHWR/TSTM ACTIVITY THIS EVENING...WITH H8-H7 THETA-E RIDGE OVR SW NE...AND SRN PARTS OF THE AREA IN LFQ OF 60KT H3 JET. SOME CONCERN ABOUT FLASH FLOOD POTENTIAL OVER SE PARTS OF THE FA...GIVEN THE PAST 5 DAYS OF LCLY HEAVY RAIN. AFTER SVRL PHONE CALLS ACRS SE PARTS OF THE FA...IT WAS DETERMINED THAT MOST AREAS COULD ABSORB 1-2 INCHES OF ADDITIONAL RAINFALL. A FEW AREAS THAT WILL HAVE TO BE MONITORED CLOSELY THIS EVENING INCLUDE ERN LARAMIE COUNTY AND THE AREA BETWEEN BROADWATER AND LODGEPOLE. THESE AREAS REPORT SOME STANDING WATER FROM RECENT RAINS...AND ADDITIONAL RAINS MAY CAUSE FLOODING PROBLEMS. I WL NOT ISSUE A FLOOD WATCH GIVEN THE LOCALIZED PROBLEM AREAS...BUT EVENING CREW WL HAVE TO MONITOR CLOSELY. PCPN ENDS SHORTLY AFTER 06Z OVR ERN AREAS...WITH DOWNWARD MOTION BEHIND MAIN S/WV TROF MVG IN FROM W-E. FAIRLY QUIET WX FRI-SAT AS UPR FLOW VEERS TO WESTERLY WITH MAINLY DOWNSLOPE FLOW AND DRY CONDS. MODELS HINT AT SOME INSTABILITY AND MSTR ASSOC W/ WEAK VORT MVG OUT OF CO AND INTO FAR SE WY/SRN PANHANDLE BY SAT EVENING. GIVEN THE H7-H5 MSTR PROGS AND LI/S OF -1 TO -3...I WL PUT ISOLD STORMS INTO THOSE AREAS. COOL FRONT SWINGS THRU THE AREA ON SUNDAY...WITH H7 TEMPS COOLING 2-4 DEGC AFT FROPA. THERE MAY BE A FEW AFTN SHWRS/TSTMS FROM THE LAR RANGE EASTWARD ON SUNDAY AFTERNOON IN MODERATELY UNSTABLE AIRMASS AND LOW LVL UPSLOPE FLOW. .EXTENDED... COOLER AIR FILTERS ACROSS THE FORECAST AREA DURING THE FIRST PART OF THE WEEK BEHIND A COLD FRONT. ONLY A SMALL CHANCE OF SHOWERS OR THUNDESTORMS MID-WEEK AS WARM AIR STARTS TO PUSH BACK INTO THE AREA. .CYS... WY...NONE. NE...NONE. JK/RGB
In the hours before
Local storm report, Aug 29, 3:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
316 PM MDT THU AUG 29 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 15 E BOSLER WY 1.25 INCH HAIL
08/27/02 ALBANY
0945 PM 5 N IRON MOUNTAIN WY .75 INCH HAIL
08/27/02 LARAMIE
GRIFFITHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
| Aug 28, 7:00 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 60 min |
| Aug 28, 7:22 PM MDT | Tornado Warning | CYS | Laramie | 38 min |
| Aug 29, 3:09 PM MDT | Tornado Warning | CYS | Platte | 36 min |
| Aug 29, 3:09 PM MDT | Tornado Warning | CYS | Platte | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.